Alert archive / Texas / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 53, NWS Austin/San Antonio, TX

April 9, 2020Frio County, Texas

NWS Austin/San Antonio, TX issued this severe thunderstorm warning at Apr 9, 2020, 5:46 PM CDT for Frio County, Texas. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 9, 2020, 5:46 PM CDT (22:46 UTC)
Expired
Apr 9, 2020, 6:30 PM CDT
In force
44 min
Issued by
NWS Austin/San Antonio, TX
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

County Frio County, TX

The radar

The Laughlin AFB radar (KDFX), 111 km from the middle of the area, began a volume at 22:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 9, 2:47 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Del Rio, TX (KDRT), launched 12:00Z, 10.8 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 12:00Z on 2020-04-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2030 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 12:00Z on 2020-04-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 86 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2030 J/kg
Mixed-layer CIN
-145 J/kg
Mixed-layer LCL
1296 m above ground
0-6 km bulk shear
64 kt
0-1 km storm-relative helicity
86 m²/s²
0-3 km storm-relative helicity
37 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted.

855 
WUUS54 KEWX 092246
SVREWX
TXC163-092330-
/O.NEW.KEWX.SV.W.0053.200409T2246Z-200409T2330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Austin/San Antonio TX
546 PM CDT Thu Apr 9 2020

The National Weather Service in Austin San Antonio has issued a

* Severe Thunderstorm Warning for...
  Northern Frio County in south central Texas...

* Until 630 PM CDT.

* At 546 PM CDT, a severe thunderstorm was located near Bluff, or 14
  miles west of Pearsall, moving northeast at 25 mph.

  HAZARD...60 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Pearsall, North Pearsall and Bluff. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 2875 9933 2886 9941 2909 9917 2909 9913
      2894 9893
TIME...MOT...LOC 2246Z 229DEG 23KT 2884 9932 

HAIL...1.25IN
WIND...60MPH
 
$$

BMW
4 follow-up statements
120 
WWUS54 KEWX 092303
SVSEWX

Severe Weather Statement
National Weather Service Austin/San Antonio TX
603 PM CDT Thu Apr 9 2020

TXC163-092330-
/O.CON.KEWX.SV.W.0053.000000T0000Z-200409T2330Z/
Frio TX-
603 PM CDT Thu Apr 9 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT
FOR NORTHWESTERN FRIO COUNTY...

At 603 PM CDT, a severe thunderstorm was located near Bluff, or 8
miles west of Pearsall, moving northeast at 25 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Pearsall, North Pearsall and Bluff. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 2881 9929 2890 9936 2909 9917 2909 9913
      2895 9895
TIME...MOT...LOC 2303Z 229DEG 23KT 2891 9923 

HAIL...1.00IN
WIND...60MPH
 
$$

BMW
646 
WWUS54 KEWX 092312
SVSEWX

Severe Weather Statement
National Weather Service Austin/San Antonio TX
612 PM CDT Thu Apr 9 2020

TXC163-092330-
/O.CON.KEWX.SV.W.0053.000000T0000Z-200409T2330Z/
Frio TX-
612 PM CDT Thu Apr 9 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT
FOR NORTHWESTERN FRIO COUNTY...

At 611 PM CDT, a severe thunderstorm was located near Frio Town, or
16 miles northwest of Pearsall, moving northeast at 40 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

This severe thunderstorm will remain over mainly rural areas of
northwestern Frio County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 2892 9930 2894 9932 2909 9917 2909 9913
      2905 9908
TIME...MOT...LOC 2311Z 210DEG 34KT 2907 9927 

HAIL...1.00IN
WIND...60MPH
 
$$

BMW
645 
WWUS54 KEWX 092320
SVSEWX

Severe Weather Statement
National Weather Service Austin/San Antonio TX
620 PM CDT Thu Apr 9 2020

TXC163-092330-
/O.CON.KEWX.SV.W.0053.000000T0000Z-200409T2330Z/
Frio TX-
620 PM CDT Thu Apr 9 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT
FOR NORTHWESTERN FRIO COUNTY...

At 619 PM CDT, a severe thunderstorm was located over Yancey, or 15
miles south of Hondo, moving northeast at 35 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

This severe thunderstorm will remain over mainly rural areas of
northwestern Frio County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 2901 9923 2902 9924 2909 9917 2909 9913
      2908 9912
TIME...MOT...LOC 2319Z 229DEG 31KT 2913 9917 

HAIL...1.00IN
WIND...60MPH
 
$$

BMW
221 
WWUS54 KEWX 092325
SVSEWX

Severe Weather Statement
National Weather Service Austin/San Antonio TX
625 PM CDT Thu Apr 9 2020

TXC163-092335-
/O.EXP.KEWX.SV.W.0053.000000T0000Z-200409T2330Z/
Frio TX-
625 PM CDT Thu Apr 9 2020

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN FRIO COUNTY WILL
EXPIRE AT 630 PM CDT...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
south central Texas.

LAT...LON 2901 9923 2902 9924 2909 9917 2909 9913
      2908 9912
TIME...MOT...LOC 2325Z 229DEG 23KT 2915 9915 

$$

BMW

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 9, 2:32 PM CDT, 3 hours 14 minutes earlier.

Area forecast discussion, Apr 9, 2:32 PM CDT, 3 hours 14 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
232 PM CDT Thu Apr 9 2020

.SHORT TERM (Tonight through Friday Night)...
Strong to severe storms are firing along a Burnet to Boerne line
early this afternoon and are tracking ENE at 35 mph. With the front
only partially enhancing the storms near and north of Llano, it is
assumed that the explosive storm growth has not fully taken place.
Rapid refresh models have struggle the past couple days on getting
storm initiation points even remotely accurate. Nevertheless we have
active storms, and will a assume watches and warnings are imminent
in the next hour.

Satellite derived layer Pwat imagery seems to suggest this activity
more rooted in a shortwave lifting NE from W Texas toward N-Central
TX, and an 18Z special sounding confirms the front has already
passed the DRT area. So by 4 pm, the front could be more closely
aligned with the lead orientation of the storm clusters. What
appears less likely is that heavy rainfall potential may not need
inclusion for the Hill Country, and some last minute PoP adjustments
may be warranted for the first period.

By 6 pm, the front should have caught up with the leading edge of
storm, and should have moved through most of the Austin/San Antonio
metro areas. Unfortunately some of the best ingredients of high CAPE
and strong shear will be available to potentially bring some of the
stronger hail and high winds to some of our higher population
densities. The storms should accelerate slightly as the front and
storm complex become aligned, so we are not expected much more than
1 inch from some of the stronger storms. East of the metro area this
evening, we may see some of the hail reports decrease while the wind
reports increase.

By 9 pm, the front should have been through all counties with some
residual rain and storm activity lingering into midnight over
southern counties. A tranquil night should resume after midnight
with the north winds cooling us down into the mid 50s to mid 60s.

More and more, models are trending drier in the wake of the this
evening's activity, so PoPs for Friday are cropped way back from the
blended guidance. There remains a potential for strong storms near
the Rio Grande, but surface based deep convection and anything more
than some small hail is not expected. By late Friday afternoon, the
surface winds turn SE over all of South Central TX; thus Friday
night could see better coverage, but perhaps not much of a boost in
storm strength through 12Z Saturday.

&&

.LONG TERM (Saturday through Thursday)...
The wet weather pattern continues on Saturday as a warm front pushes
into our area from the Gulf waters. Dew point temperatures in the
60s and 70s ahead of a dry-line over the northeast part of Mexico
will set the stage for scattered showers and thunderstorms over most
areas. By Saturday afternoon, the dry-line is forecast to shift to
the east as well as the shower and thunderstorm activity. Some of
these storms could be strong to severe, capable of producing large
hail and damaging wind gusts. In addition, locally heavy rain is
possible.

We may see a break on Saturday afternoon into the early evening
hours across the Rio Grande and Edwards Plateau. However, a second
round of showers and thunderstorms is expected on late Saturday
evening. Some storms could be strong to severe, as an upper level
system over northern Mexico slowly moves to the east and over our
Saturday night into Sunday. Some lingering showers and storms could
affect the northeast part of the Hill Country and areas along
Interstate 35 corridor on Sunday morning, however, weather should
clear from west to east on mid-late Sunday morning. Expect plenty of
sunshine for Sunday afternoon with highs in the mid 70s to mid 80s.

A strong cold front will push across the area on Sunday night into
Monday with lows in the 40s across the Hill Country to the lower 50s
across the Rio Grande. The cooler airmass remains over the area on
Monday with highs in the 60s for most area. Dry weather conditions
persist through the week with a warming trend expected
for the latter part of the week.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              61  72  58  74  63 /  60  -   20  80  80
Austin Bergstrom Intl Airport  61  72  58  75  63 /  70  10  20  80  80
New Braunfels Muni Airport     63  73  58  76  62 /  70  10  20  80  70
Burnet Muni Airport            58  69  56  72  59 /  40  -   20  70  70
Del Rio Intl Airport           64  78  63  85  60 /  20  20  50  20  30
Georgetown Muni Airport        59  71  56  72  61 /  50  -   20  80  80
Hondo Muni Airport             64  75  60  79  60 /  30  20  40  50  60
San Marcos Muni Airport        61  73  58  75  62 /  70  10  20  80  80
La Grange - Fayette Regional   63  73  58  77  66 /  90  10  20  80  80
San Antonio Intl Airport       64  74  60  77  63 /  60  10  20  60  70
Stinson Muni Airport           65  74  60  78  64 /  60  10  20  50  70

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
None.
&&

Short-Term/Aviation...Oaks
Long-Term...17
Decision Support...Treadway
Hazardous weather outlook, Apr 9, 4:46 PM CDT, 1 hour before
Hazardous Weather Outlook...UPDATED
National Weather Service Austin/San Antonio TX
446 PM CDT Thu Apr 9 2020

TXZ171>173-183>194-202>209-217>225-228-102200-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
446 PM CDT Thu Apr 9 2020

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...Tonight.

Scattered to numerous showers and storms are forecast for late
this afternoon and evening along a cold front. There is an
Enhanced Risk of severe storms east of a line Llano to Eagle Pass
while a Slight Risk extends farther west to near Del Rio and
Junction. The most intense severe storms will have the potential
to produce large hail 2 inches in diameter or greater as well as
damaging wind gusts of 70 mph or greater. In addition, isolated
pockets of heavy rainfall are possible, which could lead to
flooding. Frequent cloud to ground lightning is likely in these
storms. There is a Severe Thunderstorm Watch in effect through 10
PM tonight.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Another chance for strong to severe storms is possible Saturday
into Sunday.

.SPOTTER INFORMATION STATEMENT...

Please report any severe weather and flooding to the National
Weather Service.

In the hours before

Local storm report, Apr 9, 3:47 PM CDT, 1 hour 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
347 PM CDT THU APR 9 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0235 PM     TSTM WND GST     1 ESE LIBERTY HILL      30.66N 97.89W
04/09/2020  E60 MPH          WILLIAMSON         TX   AMATEUR RADIO

            WINDS ESTIMATED AT 60 MPH WITH SOME POSSIBLE
            TREE DAMAGE. TIME ESTIMATE VIA RADAR.

&&

AAT
Local storm report, Apr 9, 3:55 PM CDT, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
355 PM CDT THU APR 9 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0241 PM     TSTM WND DMG     1 SSE GEORGETOWN        30.63N 97.68W
04/09/2020                   WILLIAMSON         TX   BROADCAST MEDIA

            MULTIPLE REPORTS OF POWER OUTAGES FROM
            FLORENCE, GEORGETOWN, AND TAYLOR FROM BOTH
            NEWS MEDIA AND EMS. TIME ESTIMATED VIA RADAR
            OF IMPACTS IN GEORGETOWN.

&&

AAT
Local storm report, Apr 9, 4:00 PM CDT, 1 hour 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
400 PM CDT THU APR 9 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0316 PM     TSTM WND DMG     TAYLOR                  30.57N 97.41W
04/09/2020                   WILLIAMSON         TX   EMERGENCY MNGR

            REPORTS OF POWER LINES DOWN AROUND THE CITY
            OF TAYLOR. GUSTY WINDS.

&&

AAT
Special weather statement, Apr 9, 4:11 PM CDT, 1 hour 35 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
411 PM CDT Thu Apr 9 2020

TXZ218-219-228-092200-
Frio TX-Dimmit TX-Zavala TX-
411 PM CDT Thu Apr 9 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN DIMMIT...
SOUTHEASTERN ZAVALA AND SOUTHWESTERN FRIO COUNTIES UNTIL 500 PM
CDT...

At 411 PM CDT, Doppler radar was tracking a strong thunderstorm over
Big Wells, moving northeast at 20 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Big Wells, Las Vegas and Brundage.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
south central Texas.

LAT...LON 2853 9976 2886 9943 2865 9927 2864 9928
      2864 9939 2850 9940 2840 9960
TIME...MOT...LOC 2111Z 234DEG 20KT 2855 9958

MO
Local storm report, Apr 9, 4:12 PM CDT, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
412 PM CDT THU APR 9 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 PM     TSTM WND DMG     JARRELL                 30.83N 97.60W
04/09/2020                   WILLIAMSON         TX   EMERGENCY MNGR

            WILLIAMSON COUNTY EMERGENCY MANAGEMENT
            REPORTS A RV OVERTURNED AT A RV PARK IN
            JARRELL. IN ADDITION, SOCIAL MEDIA SHOWS
            ROOF SHINGLES ARE OFF MULTIPLE HOMES IN AND
            AROUND THE JARRELL AREA.

&&

PAY
Special weather statement, Apr 9, 5:33 PM CDT, 13 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
533 PM CDT Thu Apr 9 2020

TXZ219-092330-
Frio TX-
533 PM CDT Thu Apr 9 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN FRIO COUNTY UNTIL
630 PM CDT...

At 533 PM CDT, Doppler radar was tracking a strong thunderstorm near
Divot, or 13 miles northwest of Dilley, moving northeast at 25 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Pearsall, North Pearsall, Moore, Divot, Bluff and Three Oaks.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
south central Texas.

LAT...LON 2876 9941 2889 9941 2909 9925 2909 9908
      2899 9886 2865 9932
TIME...MOT...LOC 2233Z 220DEG 23KT 2877 9935

BMW

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 9, 12:30 PM CDTSpecial Weather StatementEWXGillespie, Kerr60 min
Apr 9, 1:18 PM CDTSpecial Weather StatementEWXBurnet, Llano57 min
Apr 9, 2:11 PM CDTSpecial Weather StatementEWXBurnet64 min
Apr 9, 2:23 PM CDTSevere Thunderstorm WarningEWXBurnet, Travis, Williamson52 min
Apr 9, 2:30 PM CDTSpecial Weather StatementEWXKendall45 min
Apr 9, 2:48 PM CDTSevere Thunderstorm WarningEWXBlanco, Hays, Travis42 min
Apr 9, 2:54 PM CDTSevere Thunderstorm WarningEWXWilliamson36 min
Apr 9, 2:59 PM CDTSpecial Weather StatementEWXWilliamson61 min
Apr 9, 3:23 PM CDTSpecial Weather StatementEWXDimmit52 min
Apr 9, 3:28 PM CDTSevere Thunderstorm WarningEWXBastrop, Lee, Williamson62 min
Apr 9, 3:30 PM CDTSpecial Weather StatementEWXHays45 min
Apr 9, 3:48 PM CDTSevere Thunderstorm WarningEWXHays27 min
Apr 9, 4:11 PM CDTSpecial Weather StatementEWXDimmit49 min
Apr 9, 5:33 PM CDTSpecial Weather StatementEWXFrio57 min
Apr 9, 6:00 PM CDTSevere Thunderstorm WarningEWXFrio, Medina30 min
Apr 9, 6:24 PM CDTSpecial Weather StatementEWXMedina66 min

Nearby

Severe Thunderstorm Warnings in Texas, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.